Alert archive / New Hampshire / Tornado Warnings in 2020

Tornado Warning 1, NWS Gray, ME

May 15, 2020Cheshire County, Hillsborough County, New Hampshire

NWS Gray, ME issued this tornado warning at May 15, 2020, 7:46 PM EDT for Cheshire County, Hillsborough County, New Hampshire. It was in force for 18 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2020, 7:46 PM EDT (23:46 UTC)
Expired
May 15, 2020, 8:04 PM EDT
In force
18 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cheshire County, NH, Hillsborough County, NH

What was reported inside it

TimeReportWhereRemark
May 15, 7:48 PM EDTTSTM WND DMG3 Wnw Jaffrey, NHHUNDREDS OF TREES SNAPPED AND UPROOTED ON ROUTE 124 BETWEEN FITZWILLIAM ROAD AND DUBLIN ROAD. DELAYED REPORT. TIME ESTIMATED FROM RADAR.
May 15, 7:50 PM EDTTSTM WND DMGJaffrey, NHMULTIPLE TREES DOWN.
May 15, 7:54 PM EDTTSTM WND DMG1 W Dublin, NHREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:32 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WFUS51 KGYX 152346
TORGYX
NHC005-011-160015-
/O.NEW.KGYX.TO.W.0001.200515T2346Z-200516T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Gray ME
746 PM EDT Fri May 15 2020

The National Weather Service in Gray Maine has issued a

* Tornado Warning for...
  Southeastern Cheshire County in southern New Hampshire...
  Southwestern Hillsborough County in southern New Hampshire...

* Until 815 PM EDT.
    
* At 746 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Jaffrey, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  New Ipswich around 755 PM EDT.
  Rindge, Rindge and Sharon around 800 PM EDT.
  Greenville around 810 PM EDT.
  Mason and Mason around 815 PM EDT.

This also includes...
  Mount Monadnock and North Pack Monadnock.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4272 7223 4274 7232 4292 7225 4289 7177
      4274 7178 4271 7182
TIME...MOT...LOC 2346Z 289DEG 40KT 4280 7210 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Ekster
2 follow-up statements
578 
WWUS51 KGYX 152352
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
752 PM EDT Fri May 15 2020

NHC005-011-160015-
/O.CON.KGYX.TO.W.0001.000000T0000Z-200516T0015Z/
Cheshire NH-Hillsborough NH-
752 PM EDT Fri May 15 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
SOUTHEASTERN CHESHIRE AND SOUTHWESTERN HILLSBOROUGH COUNTIES...
    
At 752 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Sharon, or near Jaffrey, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  New Ipswich and Temple around 800 PM EDT.
  Greenville around 805 PM EDT.
  Mason and Wilton around 810 PM EDT.
  Mason around 815 PM EDT.

This also includes...
  North Pack Monadnock.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4272 7211 4291 7208 4291 7206 4288 7177
      4274 7178 4271 7182 4272 7210
TIME...MOT...LOC 2352Z 283DEG 40KT 4281 7199 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MLE
315 
WWUS51 KGYX 160004
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
804 PM EDT Fri May 15 2020

NHC005-011-160014-
/O.CAN.KGYX.TO.W.0001.000000T0000Z-200516T0015Z/
Cheshire NH-Hillsborough NH-
804 PM EDT Fri May 15 2020

...THE TORNADO WARNING FOR SOUTHEASTERN CHESHIRE AND SOUTHWESTERN
HILLSBOROUGH COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM EDT for southern New
Hampshire.


LAT...LON 4272 7211 4291 7208 4291 7206 4288 7177
      4274 7178 4271 7182 4272 7210
TIME...MOT...LOC 0003Z 289DEG 40KT 4277 7181 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at May 15, 6:52 PM EDT, 54 minutes earlier.

Area forecast discussion, May 15, 6:52 PM EDT, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
652 PM EDT Fri May 15 2020

.SYNOPSIS...
Low pressure over upstate New York will track across southern
New Hampshire and the southern tip of Maine spawning widespread
showers and thunderstorms this evening. Along and south of the
low track will be the area most likely to see thunderstorms
containing large hail, damaging winds and heavy rainfall. The
low will race offshore tonight with high pressure and drier air
to follow for Saturday and Saturday night. Low pressure will
approach from the west late Sunday, before slipping south of the
region early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
655 PM Update...
Straight-line wind damage appears to be about to occur in
southern NH at the moment. Nice bowing segment is moving east
quickly into far southern NH. To the north, we are seeing
scattered rain showers. Expecting some lightning/thunder across
southern NH and SW ME over the next 1-3 hrs. Minor changes to
the forecast database for this update; and will keep with severe
wording over southern NH.

At 18z a 1008 millibar low was centered over eastern Lake
Ontario with a warm front extending eastward through southern
and western New England. The trailing cold front extended
through the lower lakes and upper midwest. NWS Doppler Radar
mosaic showed an area of showers across eastern Ontario and
southern Quebec that will cross the mountains through central
Maine this evening as that area remains mired in the cooler and
more stable air north of the warm front. Further south...an
area of blossoming convection was developing across the lower
lakes and nearby upstate New York in response to strengthening
wind field and increasing instability ahead of shortwave
impulse. Through this evening...CAMS brings a broken line of
convection into New England by early evening with the best
chance for strong and severe convection largely limited to
western and southern New Hampshire and perhaps the southern tip
of Maine with damaging wind gusts the primary threat. However...a
few of the strongest cells could produce some marginal severe
hail as well. The HRRR trend over the past several hourly runs
has been to shift the strongest convection and best stability a
bit further south and west in our CWA. In any event...this will
be a short-lived event with most guidance having the bulk of
the convection offshore by late evening...with only a few
lingering showers across northern and eastern sections
overnight. I expect some patchy fog and stratus to develop
overnight as well.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
On Saturday, a weak area of high pressure will build in from
the north. Partial sunshine is expected along with temperatures
slightly above normal with 60s most areas...except for a few low
70s over southern interior New Hampshire. Partly cloudy under
the ridge Saturday night with lows in the 40s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term /Through Sat night/...Areas of MVFR developing in
SHRA by evening with sct strong to severe TSRA possible along
and south of a KLEB to KSFM line through 01z Sat. Overnight...
lingering areas of MVFR cigs and isold -SHRA with lcl IFR psb in
fog. Becoming VFR throughout aft 12z Sat.

Long Term...

&&

.MARINE...
Short Term /Through Saturday Night/...Winds and seas expected to remain
below SCA thresholds through the period. However...behind the exiting
surface low overnight there could be a brief surge of winds with
gusts approaching 25 kt.

Long Term...

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Ekster
Hazardous weather outlook, May 15, 3:43 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
343 PM EDT Fri May 15 2020

NHZ010-013-014-161945-
Strafford-Interior Rockingham-Coastal Rockingham-
343 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for central New Hampshire and
southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms will be possible across southeastern NH this
evening. Gusty winds, heavy rainfall, and hail will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NHZ003-005-007>009-011-012-015-161945-
Northern Grafton-Southern Grafton-Sullivan-Merrimack-Belknap-
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
343 PM EDT Fri May 15 2020

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe thunderstorms will be possible across western and southern NH
this evening. Damaging winds, heavy rainfall, and hail will be
possible along with a low probability of an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ007>009-012>014-019>022-024>028-033-NHZ001-161945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-
343 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

A period of heavy rain with embedded thunderstorms is likely this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ018-023-NHZ002-004-006-161945-
Interior York-Coastal York-Southern Coos-Northern Carroll-
Southern Carroll-
343 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for southwest Maine and northern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms will be possible this evening. Gusty winds,
heavy rainfall, and hail will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ150>154-161945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
343 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, May 15, 6:53 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Gray ME
653 PM EDT Fri May 15 2020

NHZ003-005-007-008-152330-
Merrimack-Northern Grafton-Southern Grafton-Sullivan-
653 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SULLIVAN...SOUTHWESTERN
GRAFTON AND WEST CENTRAL MERRIMACK COUNTIES...

At 653 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Roxbury to near Mt. Tabor. Movement was
east at 40 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Claremont, Lebanon, New London, Grafton, Hanover, Charlestown,
Haverhill, Enfield, Canaan, Groton, Newport, Piermont, Grantham,
Lyme, Cornish, Goshen, Croydon, Benton, Dorchester and Easton.

This includes Interstate 89 between mile markers 32 and 60.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4349 7238 4352 7240 4357 7238 4360 7234
      4370 7230 4377 7220 4386 7219 4397 7209
      4399 7212 4408 7203 4412 7205 4412 7182
      4329 7202 4332 7240 4336 7239 4338 7242
TIME...MOT...LOC 2253Z 275DEG 35KT 4406 7276 4332 7302

MLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:47 PM EDTSevere Thunderstorm WarningGYXCheshire, Sullivan58 min
May 15, 6:53 PM EDTSpecial Weather StatementGYXSullivan37 min
May 15, 7:16 PM EDTSevere Thunderstorm WarningGYXGrafton, Merrimack, Sullivan44 min
May 15, 7:37 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan53 min
May 15, 7:43 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton, Merrimack47 min

Nearby

Tornado Warnings in New Hampshire, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.